Alert archive / Pennsylvania / Tornado Warnings in 2006
Tornado Warning 9, NWS State College, PA
NWS State College, PA issued this tornado warning at Nov 16, 2006, 12:40 PM EST for Centre County, Clearfield County, Pennsylvania. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 16, 2006, 12:40 PM EST (17:40 UTC)
- Expired
- Nov 16, 2006, 1:15 PM EST
- In force
- 35 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
Counties Centre County, PA, Clearfield County, PA
The radar
The State College radar (KCCX), 17 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 16, 12:45 PM EST | TSTM WND DMG | 7 Nne Philipsburg, PA | 5 HOUSES DAMAGED IN KYLERTOWN. A CAR AND CAMPER WERE ALSO DAMAGED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 573 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KCTP 161740 TORCTP PAC027-033-161815- /O.NEW.KCTP.TO.W.0009.061116T1740Z-061116T1815Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 1240 PM EST THU NOV 16 2006 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * TORNADO WARNING FOR... CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA CENTRE COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 115 PM EST * AT 1238 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR KARTHAUS...OR 15 MILES EAST OF CLEARFIELD...MOVING NORTHEAST AT 45 MPH. * THE TORNADO WILL BE NEAR... MOSHANNON AND KARTHAUS AROUND 1245 PM EST... PINE GLEN AND SNOW SHOE AROUND 1250 PM EST... THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-80 BETWEEN MILE MARKERS 131 AND 147. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS. WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS IMMEDIATELY. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. LAT...LON 4104 7824 4093 7821 4110 7770 4123 7791 $$ FORECASTER: DANGELO
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at Nov 16, 11:04 AM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Nov 16, 11:04 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1104 AM EST THU NOV 16 2006 .SHORT TERM /REST OF TODAY/... MORNING UPDATE INCLUDES ADDITION OF TORNADO WATCH BOX 868 FOR SOUTHEAST COUNTIES. SHEAR PROFILES CONDUCIVE FOR THE DEVELOPMENT ROTATING THUNDERSTORMS THIS AFTERNOON. ELSEWHERE...FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE SOUTHWEST MOUNTAIN COUNTIES AS HEAVY RAIN WILL CONTINUE AHEAD OF APPROACHING FRONTAL BOUNDARY. BRIGHT BANDING ON BOTH KCCX AND KPBZ RADARS OVER OUR WESTERN COUNTIES OVERESTIMATING RADAR PRECIP AMOUNTS. WILL CONTINUE TO MONITOR GROUND TRUTH OBSERVATIONS FOR FLOOD POTENTIAL. && .PREV DISCUSSION... /ISSUED 330 AM EST THU NOV 16 2006/ SHORT TERM /TODAY THROUGH SATURDAY/... BAROCLINIC ZONE HAS MOVED NORTH OF THE STATE...LEAVING EASTERN HALF OF THE CWA RAIN-FREE EARLY THIS AM. MEANWHILE...STEADY RAIN CONTINUES TO FALL OVER WESTERN PA...AS LL JET FEEDS DEEP MOISTURE PLUME NORTHWRD FROM GULF OF MEXICO ALL THE WAY TO THE GRT LKS. OROGRAPHIC ENHANCEMENT ALREADY EVIDENT OVER LAUREL HIGHLANDS...WHERE RADAR AND IFLOWS INDICATE CLOSE TO 1 INCH HAS FALLEN SO FAR OVR PORTIONS OF SOMERSET COUNTY. WILL KEEP FFA GOING OVR THIS REGION TDY. EXPECT BAND OF CONVECTION TO CONSOLIDATE IN ADVANCE OF APPROACHING COLD FRONT LATER TDY...SWEEPING THRU THE CWA LATE AM TO LATE AFTN. MODEL DATA CONTINUES TO SUGGEST ATMOS BECOMES MODERATELY UNSTABLE IN ADVANCE OF FRONT...THUS WILL MAINTAIN MENTION OF THUNDERSTORMS. SPC SLIGHT RISK HAS BEEN SHIFTED SOUTH OF AREA...BUT FEEL WE NEED TO CONTINUE MENTION OF THREAT FOR ISOLATED DAMAGING WIND GUSTS IN HWO...GIVEN 850 WINDS OF 60-70KTS. SREF DATA CONTINUES TO FAVOR THE FASTER GFS SOLUTION...SUGGESTING FRONT WILL BE EAST OF THE REGION BY EVENING. THUS...ANY SHWRS SHOULD END EARLY THIS EVENING OVR THE EAST...AS DRY SLOT MOVES IN. FURTHER WEST...SCT -SHRA WILL LIKELY PERSIST THRU THE NIGHT AS UPPER LO TRACKS ACROSS EASTERN OHIO AND LK ERIE. AIRMASS IN WAKE OF THIS SYSTEM JUST COLD ENOUGH TO SUPPORT LAKE EFFECT RAIN/SNOW SHWRS OVR THE MTNS FRIDAY. AN ALBERTA CLIPPER COULD SPREAD -SHSN ACROSS NORTHERN PA LATE SAT. LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... MREF DATA SUGGESTS CLIPPER SYSTEM REDEVELOPS OFF EAST COAST AS UPPER LVL S/WV DIVES SOUTH AND CUTS OFF SOMEWHERE OVR THE MID ATLANTIC. ALL ENSEMBLE MEMBERS KEEPING COASTAL LO FAR EAST ENOUGH TO KEEP SIG PRECIP EAST OF CENTRAL PA. HOWEVER...SHSN LIKELY TO ACCOMPANY S/WV PASSAGE...MAINLY MTNS LATE SUN/MONDAY. MREF 850 TEMPS ONLY ARND -8C MONDAY...WHICH SHOULD TRANSLATE TO HIGHS IN THE 30S MTNS TO M40S SUSQ VALLEY. FAIR AND MILDER CONDITIONS APPEAR LIKELY TOWARD THE MIDDLE OF NEXT WEEK AS RIDGING AT SFC AND ALOFT BUILDS EAST FROM THE MIDWEST. AVIATION... STRONG SFC LOW PRESSURE SYSTEM /990MB/ MOVG NEWD INTO THE OH VLY EARLY THIS MORNING WITH RAIN SHIELD /STEADY LIGHT TO MODERATE RAIN/ EXTENDING ALONG AN INVERTED TROF AXIS FROM THE CENTRAL APPALACHIANS THROUGH THE ALLEGHENY PLATEAU AND INTO WRN NY STATE. VSBYS AND CIGS GENERALLY RUNNING IN THE VFR/MVFR CAT WITH AN OCNL IFR OBSERVATION IN MODERATE RAIN OR CIG JUST SNEAKING BLW 1KFT. THE EXCEPTION NOT SURPRISINGLY IS KJST...WHICH IS NOW DOWN TO LIFR IN UPSLOPE FLOW. REGIONAL RADAR SHOWING BULK OF THE STEADY PCPN IS MOVING NWD /JUST TO THE WEST/ OF MY FAR WESTERN TERMINALS WITH ONLY WDLY SCT SHRA LIFTING NWD OVER THE CENTRAL AND EASTERN TAF SITES. KCCX VAD WIND PROFILE SHOWING 120-140 DEG LLVL WNDS AT 30-40KTS JUST OFF THE DECK /AROUND 3KFT/ AND HAVE ADDED LLWS INTO KIPT AS TERRAIN IS ESSENTIALLY BACKING THE SFC WIND TO MORE OF A NERLY DIR. LLWS WILL DEC BY AFT 14Z AS ATM MIXING COMMENCES AND SFC WNDS INC. XPECT MORE OF THE SAME VFR/MVFR CONDS TO CONTINUE WITH OCNL IFR IN MOD/HVY RAIN OR LOW CIG PRIOR TO DAYBREAK. SFC CDFNT/TRIPLE PT FEATURE WILL RAPIDLY LIFT NEWD BY THIS AFT AS THE MAIN SFC LOW OCCLUDES OVER THE LOWER GREAT LAKES. SFC WNDS WILL BECOME RATHER GUSTY WITH STRONG SSERLY FLOW IN THE LLVLS. IN ADDITION...RATHER IMPRESSIVE 50-60KTS PROGGED AT THE TOP OF THE BLYR OVER SE PA /KMDT/ ACCORDING TO THE NAM BUFKIT SOUNDINGS. GIVEN THE STRONG UPPER LEVEL DYNAMICS AND LLVL CONVERGENCE/FORCING ALONG THE FRONTAL BNDRY...ANY INSTABILITY THAT CAN BE TAPPED WILL LIKELY RESULT IN STRONG TO PSBLY SEVERE /LINE/ OF TSRA THIS AFTN. WILL LKLY INCLUDE MENTION OF CB OR SOMETHING TO THAT EFFECT...ESPECIALLY ACROSS THE EASTERN TERMINALS AFT 17Z. && .CTP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR PAZ024-025-033-034 UNTIL 4 PM THURSDAY. && SHORT TERM...TYBURSKI
Hazardous weather outlook, Nov 16, 5:02 AM EST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 502 AM EST THU NOV 16 2006 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-171015- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 502 AM EST THU NOV 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT A STRONG STORM PASSING WEST OF PENNSYLVANIA WILL BRING A PERIOD OF HEAVY RAIN TO THE AREA TODAY. FLOODING IS POSSIBLE OVER THE LAUREL HIGHLANDS...WHERE SOME SPOTS COULD SEE OVER 2 INCHES BY THE TIME RAIN TAPERS OFF THIS AFTERNOON. A BAND OF THUNDERSTORMS MAY MOVE THROUGH THE REGION LATE THIS MORNING AND AFTERNOON IN ASSOCIATION WITH A STRONG COLD FRONT. LOCALLY DAMAGING WIND GUSTS COULD ACCOMPANY A FEW OF THESE STORMS...MAINLY ACROSS THE LOWER SUSQUEHANNA VALLEY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Nov 16, 11:40 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1140 AM EST THU NOV 16 2006 PAZ017-024-025-161745- BLAIR-CAMBRIA-CLEARFIELD- 1140 AM EST THU NOV 16 2006 ...STRONG THUNDERSTORMS WILL AFFECT BLAIR...CAMBRIA AND CLEARFIELD COUNTIES... AT 1138 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF EBENSBURG TO 14 MILES NORTH OF BEDFORD...MOVING NORTH AT 65 MPH. THE THUNDERSTORMS WILL BE NEAR ROARING SPRING...NEWRY...IRVONA... HORSESHOE CURVE AROUND 1145 AM...HOLLIDAYSBURG...GLEN HOPE... DUNCANSVILLE AROUND 1150 AM...CURWENSVILLE...LAKEMONT AND BLANDBURG AROUND 1155 AM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-80 BETWEEN MILE MARKERS 114 AND 133...I-99 BETWEEN MILE MARKERS 15 AND 43. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE 220...ROUTE 322. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. FORECASTER: TYBURSKI
Special weather statement, Nov 16, 11:45 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1145 AM EST THU NOV 16 2006 PAZ005-010-161730- ELK-MCKEAN- 1145 AM EST THU NOV 16 2006 ...STRONG THUNDERSTORMS WILL AFFECT ELK AND MCKEAN COUNTIES... AT 1142 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF KANE TO 2 MILES EAST OF DUBOIS...MOVING NORTH AT 40 MPH. THE THUNDERSTORMS WILL BE NEAR BRANDY CAMP AROUND 1150 AM...WESTLINE... JOHNSONBURG AROUND 1155 AM...WILCOX AROUND NOON...MOUNT JEWETT... LEWIS RUN AROUND 1210 PM...ST. MARYS...EAST BRANCH DAM...BRADFORD AROUND 1215 PM AND KINZUA BRIDGE STATE PARK AROUND 1225 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 255. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. FORECASTER: TYBURSKI
Special weather statement, Nov 16, 12:16 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1216 PM EST THU NOV 16 2006 PAZ026-034-035-161800- BEDFORD-FULTON-HUNTINGDON- 1216 PM EST THU NOV 16 2006 ...A SHOWER WITH STRONG WIND GUSTS WILL AFFECT BEDFORD...HUNTINGDON AND FULTON COUNTIES... AT 1211 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SHOWER WITH STRONG WIND GUSTS 7 MILES SOUTHWEST OF BREEZEWOOD... MOVING NORTHEAST AT 60 MPH. THE SHOWER WILL BE NEAR WELLS TANNERY... AND HOPEWELL AROUND 1225 PM...BROAD TOP CITY...COALMONT... SAXTON...AND WATERFALL AROUND 1230 PM...SHY BEAVER...SALTILLO...AND THREE SPRINGS AROUND 1235 PM...AND TROUGH CREEK STATE PARK AROUND 1240 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 156 AND 175...I-70 BETWEEN MILE MARKERS 147 AND 158. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE 30...ROUTE 522. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS SHOWER. VERY HEAVY RAIN WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. FORECASTER: DANGELO
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 12:43 PM EST | Flash Flood Warning | CTP | Bedford | 3 hr |
| Nov 16, 12:46 PM EST | Tornado Warning | CTP | Franklin | 29 min |
| Nov 16, 12:50 PM EST | Tornado Warning | CTP | Huntingdon | 25 min |
| Nov 16, 12:51 PM EST | Flash Flood Warning | CTP | Clearfield | 3 hr |
| Nov 16, 1:00 PM EST | Severe Thunderstorm Warning | CTP | Juniata, Mifflin, Perry | 60 min |
| Nov 16, 1:04 PM EST | Flash Flood Warning | CTP | Blair, Centre, Fulton, Huntingdon | 3 hr |
| Nov 16, 1:12 PM EST | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin | 48 min |
| Nov 16, 1:38 PM EST | Flash Flood Warning | CTP | Clinton, Lycoming, Potter | 3 hr |
| Nov 16, 1:52 PM EST | Severe Thunderstorm Warning | CTP | Snyder | 38 min |
| Nov 16, 2:07 PM EST | Flash Flood Warning | CTP | Tioga | 3 hr |
| Nov 16, 2:23 PM EST | Flash Flood Warning | CTP | Dauphin, Lancaster, Lebanon, York | 4 hr |
| Nov 16, 2:24 PM EST | Severe Thunderstorm Warning | CTP | York | 36 min |
| Nov 16, 2:42 PM EST | Flash Flood Warning | CTP | Montour, Northumberland | 3 hr |
| Nov 16, 2:48 PM EST | Severe Thunderstorm Warning | CTP | Lancaster | 57 min |
| Nov 16, 3:05 PM EST | Severe Thunderstorm Warning | CTP | Sullivan | 25 min |
| Nov 16, 3:14 PM EST | Severe Thunderstorm Warning | CTP | Lebanon | 31 min |
| Nov 16, 3:27 PM EST | Flash Flood Warning | CTP | Sullivan | 3 hr |
| Nov 16, 3:35 PM EST | Flash Flood Warning | CTP | Columbia, Schuylkill | 3 hr |
| Nov 16, 3:45 PM EST | Flash Flood Warning | CTP | Cumberland | 3 hr |
| Nov 16, 3:51 PM EST | Severe Thunderstorm Warning | CTP | Schuylkill | 39 min |
| Nov 16, 6:51 PM EST | Flash Flood Warning | CTP | Lancaster | 3 hr |
Nearby
Tornado Warnings in Pennsylvania, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.